Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 96, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 1996, 11:42 PM CDT for Christian County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1996, 11:42 PM CDT (04:42 UTC)
- Expired
- Apr 22, 1996, 12:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Christian County, MO
The radar
The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 11:55 PM CDT | Hail 1 | Sparta, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Apr 21, 2:46 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN APR 21 1996 1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX. WL MKE QUICK AFD...CWA UNDER TORNADO WATCH DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S. GETTING TCU OVR SGF ATTM SO CAP HAS BROKE. 8MA SHOWG 40 KTS LLJ IN WRN OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES. MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR WRN US. SGF CU 055/065 040/068 073 07+52 JLN CU 056/066 042/070 075 07+52 SS
In the hours before
Special weather statement, Apr 21, 9:27 PM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN APR 21 1996 ...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 2 AM... ...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI UNTIL 3 AM... A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO GAINESVILLE LINE UNTIL 2 AM. THE WATCH INDLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND VERSAILLES. RIDDLE
Special weather statement, Apr 21, 9:39 PM CDT, 2 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830- SPECIAL WEATHER STATEMENT...CORRECTION TO VALID TIME NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN APR 21 1996 ...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 3 AM... ...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI UNTIL 3 AM... A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO GAINESVILLE LINE UNTIL 3 AM. THE WATCH INDLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND VERSAILLES. RIDDLE /CORRECTION TORNADO WATCH VALID UNTIL 3 AM/
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 66 min |
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Apr 21, 7:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 44 min |
| Apr 21, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 68 min |
| Apr 21, 7:39 PM CDT | Tornado Warning | SGF | Polk | 51 min |
| Apr 21, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 57 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 65 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Apr 21, 8:24 PM CDT | Tornado Warning | SGF | Newton | 66 min |
| Apr 21, 8:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 21, 8:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| Apr 21, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 63 min |
| Apr 21, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 65 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Apr 21, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 67 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 30 min |
| Apr 21, 10:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 54 min |
| Apr 21, 11:00 PM CDT | Tornado Warning | SGF | Christian, Lawrence, Stone | 45 min |
| Apr 21, 11:20 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| Apr 21, 11:25 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Apr 21, 11:28 PM CDT | Tornado Warning | SGF | Webster, Wright | 47 min |
| Apr 22, 12:39 AM CDT | Tornado Warning | SGF | Texas | 36 min |
| Apr 22, 12:56 AM CDT | Tornado Warning | SGF | Dent, Shannon | 49 min |
| Apr 22, 2:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| Apr 22, 2:31 AM CDT | Tornado Warning | SGF | Howell, Ozark | 44 min |
| Apr 22, 3:15 AM CDT | Tornado Warning | SGF | Ozark | 45 min |
| Apr 22, 5:26 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 4 hr |
| Apr 21, 7:26 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.